Procrastinate

Last night, something of note happened. The nice lady doing the weather on TV said the F word. Before we all write in to the BBC, that F word was ‘frost‘. (I’m saying it quietly, it might go away). I realised suddenly that it was most definitely autumn, and that my vain attempts to hang on to the summer were ebbing away. I’m sitting here wearing three hundred layers of clothes, and there’s no leaves on the trees, so maybe I’m mildly deluded.
In September, I remember thinking, “I must cut the lawn one more time this year”. In October, that thought was repeated several times, and suddenly, it’s November and Far Too Late. I now know without any doubt that I will have the messiest garden in the street for the next five months.
To be honest, the last few months have been very much like that. In August, I finally relented and realised that I needed some kind of medication to help me out. My doctor looked at the long list of SSRI’s that I’d tried (and failed with) and said, “why haven’t we tried Prozac?” So, I tried Prozac. For two months, I waited to see if anything would happen with my anxiety and depression, while my weight steadily crept up and up.
Body image has always been a big issue with me. Even when I was a sensible (and now enviable) size 12 (UK) I had ideas that I could do with loosing a bit around my backside, or my tummy needed toning, or something. The very first time I took an SSRI I gained weight. However, my depressive episodes were fairly sporadic in those days, so whatever I gained, I usually lost again. When All This Shit™ started around four and a half years ago, I started taking SSRI’s more regularly, and I’d guess that I’ve been on one or another for about 85% of that time. I started Effexor because I’d asked my doctor to prescribe “the thing that’s least likely to make me gain weight” – Effexor was it. So, when I gained around 8 or 10 pounds with Prozac, I went back to my doctor and said, “I’d prefer not to take anything, and deal with the panic attacks myself, rather than gain any more weight”. I think at that point, she realised that any SSRI she prescribed was likely to increase my weight. I wonder how true this generalisation is, but I don’t fancy experimenting to find out, thank you.
What she suggested was different. She weighed me, checked my BMI, and suggesed something new. That new thing was Sibutramine. When it was first released, the drug companies marketed it as an anti-depressant. Reports came back that it worked better as an appetite suppressant, so it was re-marketed as an obesity treatment. Dr H reasoned that because my weight was such an issue for me (not to mention the strain on the arthritis in my hip and lower back) and because I met the strict prescribing criteria, she saw no reason why I shouldn’t try it.
When I get over the fact that I’m on an obesity drug, and that on paper I’m “clinically obese”, I’m really happy with this stuff. I’ve been on it for six weeks now, and I’ve lost almost a stone, and my mood is so much better. As a result, I feel more inclined to do things, rather than just stay on the sofa being miserable all day. I’m still having panic attacks, but somehow I’m dealing with them better. Before, I’d spend the entire day moping that I couldn’t cope, that maybe I’d failed because of an attack. Now I tend to think, “bloody stupid shit” and get annoyed with it. The subtle difference is that I now have the mental fortitude to fight it.
M, my counsellor, retires at the end of the year, and for a while after she told me, I felt completely lost. She has been a rock to me, an incredibly positive factor in my recovery (although she seems to think that I’ve done all the work). I sincerely hope that everyone dealing with deamons like mine gets a counsellor like M. I’ll really miss her.
The other Big Thing is fiducia. Last month, I aquired a domain and got new hosting for the child abuse survivors website that I wanted to do. It’s still relatively basic, and is a ‘work in progress’, but I have huge plans, and have already received really positive feedback from friends, M, Dr H, and others. If anyone reading this wants to contribute any suggestions, please fiducia@fiducia.org.uk.

Advertisements